Hail, Henderson
- When
- June 10, 1:56 PM CST
- Where
- Henderson County, 1.75 mi W of Eustace
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.300, -96.010
A complex of storms in the Plains sent an outflow boundary south into North Texas the morning of Saturday June 10. The outflow boundary served as focus for thunderstorm development later that afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A complex of storms in the Plains sent an outflow boundary south into North Texas the morning of Saturday June 10. The outflow boundary served as focus for thunderstorm development later that afternoon and evening. Severe storms produced hail up to tennis ball sized, and parts of Central Texas experienced winds of 70-80 mph. Four soldiers were injured at Fort Cavazos (formerly Fort Hood) when their tent was damaged in thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 10, 12:51 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 151 PM CDT Sat Jun 10 2023 ...New Long Term... .SHORT TERM... /Issued 126 PM CDT Sat Jun 10 2023/ /Today and Tomorrow/ An overnight MCS moved across the Central Plains last night with the leading edge of its cold pool now draped across North Texas. Deep convection still continues, but it has generally remained across East Texas outside of our forecast area this morning. The leading edge of the boundary is now situated from about Canton to D/FW to Decatur to Mineral Wells. There is a sharp (for June) temperature gradient along the boundary as well as a notable wind shift...both of which should help with convective initiation over the next several hours. Latest AMDAR/aircraft soundings out of Dallas-Love Field indicate the morning stable layer is mostly eroded, however there remains a modest amount of (waning) mixed layer inhibition and mid-level subsidence at this time. Ahead of the boundary, surface temperatures have climbed into the mid 90s with a few more hours of heating to go. This heating will only deepen the mixing, and point toward an increased severe threat once storms are able to develop. Over the past hour or so, a shallow cumulus field has developed along the stalled boundary. There has been little to no vertical development with the Cu thus far, but we do expect that to change in the coming hours as a weak shortwave trough moves in from the west and subsidence on the back side of the MCS loosens its grip. We're expecting the first storms to develop along the stalled boundary as early as 2 PM with more expansive coverage through the afternoon into the evening. MLCAPE values are forecast to range between 2000-3500 J/kg with mid-level lapse rates between 8-9 deg C/km. Although the deep-layer shear is weak, there is still plenty of instability and near liner 0-6 km hodographs to support localized supercells, particularly at the onset of the event. The storms will develop over a deeply mixed boundary layer (about 3 km high) with a layer of mid-level dry air. Both of these features will promote rapid downdraft acceleration, increasing the threat of damaging wind gusts. Isolated hail up to 2-3" will be possible this afternoon with any supercells and damaging wind gusts upwards of 70 mph will be possible under just about any storm this afternoon. After the first storms develop, additional storms will develop along outflow boundaries and create a rather messy convective mode later in the day. Strong cold-pools will be the name of the game, which favors upscale growth after just a couple hours of convective initiation. Expect broken linear segments to develop by late this afternoon into the evening roughly along/east of I-35 and south of I-20. The severe main threat will switch to damaging wind gusts as the complex moves off to the east-southeast through the evening, eventually exiting into East/Southeast Texas tonight. Once the storms grow upscale, the flash flood threat will ramp up as well. Isolated instances of flash flooding will be possible, especially if any cold pools align from NW to SE and promote training storms. After the storms clear out this evening, south flow is expected with temperatures in the upper 60s/low 70s. Tomorrow is shaping up to be another hot day with highs climbing into the upper 90s to low 100s. A weak cold front is expected to sag into North Texas in the afternoon. Similar to today, the front may serve as a focused source of ascent for thunderstorm development. The main difference between tomorrow and today is that there will be modest mid-level ridging over the region that may squash any convective attempts from materializing. For now, we have capped PoPs at 20%, but there will be a conditional threat of severe weather if storms are able to develop. Bonnette && .LONG TERM... /NEW/ Update: The discussion below is still largely on track, but it is worth noting that the MOS guidance continues to undercut the NBM in regard to high temperature almost each day this week. Given the slight weakness of the mid-level ridge over the Southern Plains, we have nudged the high temperatures down a degree or two each day. The weaker ridge will also allow for a weak front to hover near North Texas for much of the week with daily rain/storm chances until late in the week and next weekend when the apex of the mid-level high starts to shift over Texas. Bonnette Previous Discussion: /Next Week/ Fortunately, the front will bring a brief reprieve from the heat for much of North Texas on Monday, with afternoon temperatures remaining in the mid 80s to low 90s. Further south across Central Texas, a hot afternoon in the mid to upper 90s is expected, but most locations will be spared from triple digit temperatures. Storm chances will return Monday evening as a shortwave trough passes over North Texas during peak heating, potentially resulting in the development of scattered showers and thunderstorms near the stalled frontal boundary. Models offer a wide variety of solutions Monday evening, which is likely attributed to significant disagreement in available moisture. However, if storms are able to develop, they would likely be severe, especially for areas south of I-20 where hot temperatures will result in high instability. The rest of the week will feature a warming trend, with widespread triple digit temperatures expected Wednesday and beyond. A Heat Advisory may be needed by late in the week, as heat index values will likely exceed 105 degrees across portions of the area both Thursday and Friday. A sub-tropical ridge over Mexico will keep rain chances near zero for most of the area. The main exception will be across eastern North Texas where a couple passing shortwave troughs may bring some low chances for showers and storms mid to late next week. Barnes && .AVIATION... /Issued 126 PM CDT Sat Jun 10 2023/ /18Z TAFs/ NE flow prevails at the D10 airports after an outflow moved across the region earlier this morning. The winds will veer and become out of the E-SE in the next hour or so. The boundary is stalled over the southern D10 terminals, which will soon become a focus for thunderstorm development this afternoon. We have moved the timing of VCTS up to 20-01Z and the timing for TS on station up to 21-23Z...although there may still be some minor changes in the timing to come. Scattered storms are expected to develop INVOF the D10 terminals with strong outflows under each storm. These outflows will create strong wind gusts that may be erratic at times. Any storms that develop should move east- southeast late in the day and move out of the DFW cornerposts after 02-04Z. Similar TS timing is expected at ACT, but delayed by a couple hours. South flow will then prevail tonight with a surge of MVFR stratus moving into Central/East Texas early tomorrow morning. A cold front is expected to move into North Texas tomorrow that may develop additional storms INVOF D10 and bring a northerly wind shift. For now, we have sided to keep those finer details out of the TAF in favor of including more detail with today's weather. Bonnette && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 99 73 91 71 / 70 20 20 20 30 Waco 72 99 74 95 71 / 60 5 10 5 10 Paris 68 93 69 85 66 / 50 20 10 20 40 Denton 68 98 69 89 67 / 50 20 10 20 30 McKinney 70 95 70 88 69 / 60 20 10 20 30 Dallas 72 99 73 92 71 / 70 20 20 20 30 Terrell 70 96 72 90 70 / 70 20 20 20 30 Corsicana 71 97 74 93 73 / 70 10 20 10 20 Temple 71 99 72 98 71 / 50 5 5 5 10 Mineral Wells 68 100 70 91 70 / 30 20 10 10 30 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 134 PM CDT Sat Jun 10 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 134 PM CDT Sat Jun 10 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are expected this afternoon. The primary threats are large hail and damaging wind gusts. Flash flooding is also possible late this afternoon and evening generally east of I-35 and south of I-20. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low thunderstorm chances return Sunday afternoon and continue each day through early Wednesday, primarily along and north of the I-20 corridor. Severe weather can't be ruled out. Heat index values will approach 105 degrees Sunday afternoon. Heat advisory criteria will likely be reached later in the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for parts of North and Central Texas this afternoon and evening. As always, any reports of severe weather or flooding are always appreciated.
Special Weather Statement
National Weather Service Fort Worth TX
924 AM CDT Sat Jun 10 2023
TXZ095-101500-
Lamar TX-
924 AM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of Lamar County through
1000 AM CDT...
At 924 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Crook, or near Paris, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blossom around 940 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3393 9556 3388 9554 3389 9552 3388 9551
3389 9546 3387 9546 3387 9534 3389 9533
3388 9531 3338 9531 3339 9538 3345 9548
3345 9553 3356 9566 3374 9570 3394 9559
TIME...MOT...LOC 1424Z 265DEG 25KT 3374 9553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25Special Weather Statement
National Weather Service Fort Worth TX
229 PM CDT Sat Jun 10 2023
TXZ121-122-135-102000-
Kaufman TX-Van Zandt TX-Henderson TX-
229 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southeastern
Kaufman, southwestern Van Zandt and north central Henderson Counties
through 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gun Barrel City, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gun Barrel City, Canton, Mabank, Tool, Seven Points, Kemp, Eustace,
Enchanted Oaks, Cedar Creek Reservoir, Purtis Creek State Park, Flag
Lake, Payne Springs, Whitton, Phalba, Tolosa, Roddy, Jackson, Walton
and Tundra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3225 9620 3238 9628 3255 9586 3230 9577
TIME...MOT...LOC 1929Z 253DEG 22KT 3234 9614
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReevesThe Dallas/Ft Worth radar (KFWS), 125 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
23 hail, 15 thunderstorm wind. Local standard time, as filed.
A trained spotter reported golf ball to hen egg sized hail in Corsicana.
A trained spotter reported tennis ball sized hail in Rice.
A trained spotter measured a wind gust to 67 MPH 5 miles east of Eureka, TX.
A few trees were knocked down in Tennessee Colony, and a few power poles were broke on FM 2054.
A trained spotter reported golf ball sized hail 2 miles northeast of Gordon.
The Automated Surface Observation System at Corsicana Municipal Airport measured a wind gust of 58 MPH.
Along FM 320 west of Palestine, several large downed and uprooted trees were reported. Post event analysis indicated a downburst with winds up to 85 mph likely occurred in this area.
The Automated Surface Observation System at Palestine Municipal Airport measured a wind gust of 63 MPH.
Structure damage to chicken houses occurred at Sanderson Farms southwest of Palestine. Most of the damage was to the roofing material but some wood beam damage was also observed.
Emergency management reported 3 homes with minor damage and multiple trees down in Elkhart.
A 60 MPH wind gust was measured by the Automated Surface Observation System at Waco Regional Airport.
A trained spotter reported golf ball sized hail in Gatesville.
Hail damage to vehicles was reported at the fire station in North Fort Cavazos (formerly Ft Hood).
Hail damage to vehicles was reported near the KHLR airport on Fort Cavazos. Windows were broken out.
A wind gust of 70 MPH was measured by the Automated Weather Observation System at Fort Cavazos Air Force Base (HLR, formerly known as Fort Hood). Damage was reported to several tents belonging to a unit that was in the field on Fort Cavazos. Four soldiers sustained minor injuries when the tents were damaged. All the injuries were minor and the soldiers were returned to duty. Yoakum Defrenn Army Heliport reported they received some damage to one of the Hangars.
Broadcast media shared images of an RV flipped and trees damaged near Bruceville-Eddy, TX.
Amateur radio reported a wind gust of 78 MPH near Durango, TX.
Broadcast media reported damage to the roof and windows of a Dairy Queen on Highway 77 near Rosebud, and additional window damage near the center of town.
Amateur radio reported an 18 wheeler flipped, a 15-inch diameter tree snapped, and a camper trailer blown around 40 feet. A personal weather station (KTXROSEB15) reported a wind gust of 79 MPH.
A solar farm near Baileyville suffered damage to some solar panels, and trees were reported down in the same area.
Thunderstorm winds damaged a few commercial signs and caused roof damage at a storage facility in the City of Cameron. There was also debris from trees scattered throughout the downtown area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102657, 1102658, 1102661, 1102663, 1102664, 1102686, 1102687, 1102688, 1102689, 1102701, 1102690, 1102691, 1114387, 1102702, 1102716, 1102704, 1114384, 1102705, 1114385, 1102703, 1102724, 1102706, 1102707, 1102713, 1102708, 1102709, 1112300, 1112304, 1102711, 1102714, 1102719, 1102715, 1102717, 1102722, 1102723, 1112320, 1102720, 1112329.